E-Mail   |   E-Mail Newsletters   |   RSS

FDA Warns Epilepsy Drugs May Raise Suicide Risk
01.31.08, 12:00 AM ET

 

 
THURSDAY, Jan. 31 (HealthDay News) -- Commonly used antiepileptic drugs may boost the risk of suicide among patients who use them, the U.S. Food and Drug Administration warned Thursday.

A review of 199 studies comparing 11 of these drugs to placebos found that patients taking the drugs had about twice the risk of suicidal behavior compared with patients taking a placebo. In fact, of the almost 44,000 patients in the studies, four people taking antiepileptic drugs committed suicide while none of the patients receiving a placebo did.

"We have been looking at these drugs since 2005," said FDA spokeswoman Sandy Walsh. "We have just come to the conclusion that it's time to alert heath-care providers."

Currently, some of drug labels do list suicide or suicidal behavior as a side effect, but others don't, Walsh noted.

The drugs included in the warning are: Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR), Felbamate (marketed as Felbatol), Gabapentin (marketed as Neurontin), Lamotrigine (marketed as Lamictal), Levetiracetam (marketed as Keppra), Oxcarbazepine (marketed as Trileptal), Pregabalin (marketed as Lyrica), Tiagabine (marketed as Gabitril), Topiramate (marketed as Topamax), Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon) and Zonisamide (marketed as Zonegran). Some of these drugs are also available as generics.

According to the FDA, antiepileptic drugs are used to treat epilepsy, bipolar disorder, migraine headaches and other conditions.

Over the next several months, the agency intends to work with drug companies to change the labels of the drugs to reflect this risk, Walsh said. "We will be working with the companies to make sure the latest data is reflected in their prescribing information and labeling," she said. In addition, the agency will hold an advisory committee meeting on the issue.

The 11 drugs listed above were included in the studies the FDA analyzed. However, the agency expects that the increased risk of suicidality is present in all antiepileptic drugs and so the labeling changes will be applied to all drugs in the class.

As of now, the FDA is advising patients not to make any changes in their medication without talking to their doctor, Walsh said. "Caregivers should pay close attention to changes in mood, behavior and actions," she said. "They should be aware of the development of these symptoms."

One expert supported the FDA's move to require drug makers to have a warning about the possibility of suicidal behavior on the product label.

"This is not new, it's something that has been known for a long time," said Epilepsy Foundation Vice President John Schneider.

Schneider noted that some people with epilepsy may be clinically depressed, so it's hard to tell whether it's the medication or the condition that is causing the suicidal behavior.

"Patients need to know their medications," Schneider said. "The goal should be no seizures and no side effects."

Another expert finds the association between antiepileptic medicines and suicide surprising.

"We do know that the incidence of comorbid affective [emotional] disorders and risk of suicide is higher in patients with epilepsy compared with the general population, and therefore it is not surprising to see higher incidence of suicide in the FDA report," said Dr. Gholam Motamedi, director of the Epilepsy Service at Georgetown University Hospital, in Washington, D.C.

However, the data showing a raised risk of suicide with medication use is surprising, Motamedi said.

"It's also surprising to attribute suicide to the antiepileptic drugs, per se, because a good number of these drugs are used in psychiatry for their positive effects on mood and depression," Motamedi said. "Nevertheless, this emphasizes the importance of screening for signs and symptoms of depression and suicidal tendencies in the epilepsy clinics."

More information

For more on epilepsy, visit the Epilepsy Foundation.

Add A Comment

Comments:

amanda67
Feb. 1, 2008 at 2:23 PM thats truelly scary

Message Friend Invite

tahface2
Mar. 16, 2008 at 1:18 PM

As another Mom with a child who has Epilepsy I know what you're feeling. We've been unable to come up with the reason why for our daughter's seizures. She is unique in that she is in a 1% category with hers in the part of the population that has Epilepsy and seizures. She has Complex Partials. She had her first one last year 1 month after her birthday.
We are lucky to have a wonderful Children's Hospital close by. They saved her life. We feel very lucky but very down about her future with Epilepsy so far with her medication she's been able to lead a normal routine. We have had a second opinion that has more years of experience than her current Neurologist and says she'll probably live with this condition her whole life vs. our neurologist who says he believes she will grow out of it.

Needless to say I've joined the Epilepsy Foundation and plan on marching on DC with other parents in April. I hope that with every person I talk to about her Epilepsy I will raise that much more awareness for her and others. We've already felt the stigma that surrounds Epilepsy and other medical conditions/disabilities. It's my goal to break those down and help get rid of them so that kids and people like my daughter don't feel affected by Epilepsy from a society stand point. I know this is a tall order but all I can do is try to educate everyone I know about Epilepsy and what to do for her should she have a seizure while with them.

My prayers go out to you and your daughter and I would like to see her next installment. You are a strong person and some times I think we forget that doctor's are people not gods and as a MOM YOU ARE HER ADVOCATE AND KNOW HER THE BEST! Like I said I can't wait to see your next installment.

Thank you for sharing Julie's story and making people aware.

 

Message Friend Invite

Want to leave a comment and join the discussion?

Sign up for CafeMom!

Already a member? Click here to log in